Maryland, 2022

Damaging Wind in Maryland, November 27, 2022

November 27, 2022 · NWS LWX · 1 event in 1 county or zone

A line of low-topped showers resulted in very localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of low-topped showers resulted in very localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 27, 2:37 PM EST, 48 minutes earlier.

Area forecast discussion, Nov 27, 2:37 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EST Sun Nov 27 2022

.SYNOPSIS...
Early rain this afternoon will exit as a low pressure system moves
further north and east. The associated cold front will move through
late tonight through early Monday morning. High pressure returns
Tuesday before moving offshore Wednesday. Strong cold front
approaches by early Wednesday into Wednesday night, bringing
increased rain chances and gusty winds in its wake. High pressure
returns late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning to early afternoon widespread rain has begun to
subside over the area with only some residual light rain in the
wake of the warm sector of a low pressure system that is moving
off to the northeast. Visible satellite and local METARS show a
low cloud deck across the eastern two-thirds of the CWA. As the
more potent rain shield moves further offshore, a lingering
cloud layer remains in the area, especially east of the Blue
Ridge Mountains. A strong line of showers, capable of lightning
are in the RLX/PBZ forecast areas. These showers may approach
western MD over the next hour or so and bring increased gusty
winds with a convective element to them, will be worth
monitoring over the next hour or so. A few stray showers will
linger through the afternoon before dissipating later this
evening. The only exception to this will be along the Allegheny
Front, where low-level moisture will continue throughout much of
the night. Areas mainly above 3k feet will likely see some
light, accumulating snow showers through Monday morning.
Temperatures will be dependent on how much cloud cover is broke
in a particular area. For example, Petersburg, WV will likely
downslope and get into the mid 60s for a high whereas areas just
outside of there will see upper 50s.

The other story for today is the winds, especially along the western
fringe of the CWA. Gusty southwesterly winds remain possible through
the evening in these areas with gusts up to 50 mph. A Wind Advisory
remains in effect for the aforementioned areas through the overnight
hours. There have already been 45+ knot gust observations just west
of the Allegheny Front early this afternoon.

As the rain chances decrease for most areas later this evening, the
winds will decrease east of the Blue Ridge while strengthening out
west and along the ridges throughout the night as the pressure
gradient continues to remain fairly tight. Overnight lows will be in
the 40s to low 50s for most areas (upper 20s to 30s for higher
elevations).

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
An upper-level trough axis will likely follow behind the trailing
cold front associated with the low pressure system on Monday.
Lingering low-level moisture will allow for rain/snow showers mainly
along and west of the Allegheny Front during the day on Monday.
Highs will be cooler compared to Sunday with the mountains likely
only seeing the 30s and 50s elsewhere. Winds will continue to be
elevated across the area but will likely be below wind advisory
criteria.

An area of high pressure will build over the area later Monday,
allowing winds to diminish as the pressure gradient weakens. The
high will begin to move further offshore by Tuesday, but conditions
should remain dry ahead of the next system expected to impact the
area. Moisture will increase ahead of the system Tuesday night and
allow for increasing clouds from west to east with some light rain
likely overspreading the western areas after midnight-1AM Wednesday
and moving east by early Wednesday morning.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A split flow pattern is expected to remain over the CONUS heading
into the middle of the week as a trough moves over the Plains and
broad ridging builds over the Southeast. As the trough progresses
eastward into the Great Lakes, an associated cold front is expected
to approach the area. This will bring rain to the region.

By Thursday morning, although some models still have lingering
upslope showers into the afternoon, most of the region should be
dry. The main concern Wednesday into Thursday continues to be the
threat for strong/damaging winds. Models continue to show a strong
surge behind the front Wednesday into Thursday.

Following the exit of this system, high pressure is expected to
build into the region once again to close out the week.

Temperatures during the period start out above normal, with
Wednesday being the warmest day ahead of the cold front. Behind the
front, temperatures drop to below normal briefly before warming
through the end of the week.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
IFR to sub-IFR conditions will continue through at least 21z for the
eastern terminals. Latest satellite shows clearing out west that
will likely move further east over the next several hours and
improve to MVFR/VFR CIGs/VISs. If winds are able to calm across the
eastern terminals tonight, then some fog/low clouds may reform this
evening and into tonight.

Low-level wind shear is also in the forecast through this afternoon
as the low-level jet strengthens.

A cold front will pass through the terminals late tonight into early
Monday. A stratocu deck is expected behind the cold front, but cigs
should be just above 3kft for most areas. High pressure will build
overhead Monday night into Tuesday. SubVFR conditions and
precipitation chances may return late Tuesday night ahead of the
next cold front, which will be a strong cold front.

Sub-VFR conditions are likely and LLWS is possible as a strong
frontal system impacts the area Wednesday into Thursday. This system
may also bring strong wind gusts in excess of 30 knots with a wind
shift to the W/NW as it passes.

&&

.MARINE...
Gusty showers have crossed the waters over the last hour or so and
led to a few upper 20 to low 30 knot gusts within these showers.
This will likely continue through the evening as the low-level jet
strengthens. The SCA remains in effect this evening for the waters
and for late tonight over the Bay and lower Tidal Potomac River.
Southwest winds are expected during this time. A cold front will
pass through the waters late tonight into early Monday morning, and
gusty northwest winds are expected behind the boundary. An SCA is in
effect for all of the waters Monday, and may need to be extended
into Monday night for portions of the waters. High pressure will
build overhead late Monday night into early Tuesday before moving
offshore later Tuesday. A strong cold front will approach from the
west Tuesday night. Southerly winds will increase, and an SCA may be
needed for portions of the waters during this time.

Gusty southerly winds are expected Wednesday, becoming westerly to
northwesterly Wednesday night into Thursday as a strong cold front
crosses. Gale conditions are possible during this time.

&&

.TIDES/COASTAL FLOODING...
A southerly wind will increase today into this evening ahead of a
cold front approaching tonight. This will cause anomalies to
increase sharply, since gusty southerly winds are expected (20-30
knots). Minor flooding is possible around times of high tide,
especially late this afternoon and tonight across the northern half
of the Bay from Annapolis northward. However, the flow will turn
west of south during this time, so that does lower confidence
some.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Wind Advisory until 6 AM EST Monday for VAZ503.
WV...Wind Advisory until 6 AM EST Monday for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EST Monday for ANZ530>534-537-
     539>541-543.
     Small Craft Advisory until midnight EST tonight for ANZ535-536-
     538-542.
     Small Craft Advisory from 6 AM to 6 PM EST Monday for ANZ535-
     536-538-542.

&&

SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...BJL/ADM
LONG TERM...DHOF
AVIATION...BJL/DHOF/ADM
MARINE...DHOF/ADM
TIDES/COASTAL FLOODING...ADM/BJL
Hazardous weather outlook, Nov 27, 12:28 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1228 PM EST Sun Nov 27 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1228 PM EST Sun Nov 27 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale-force winds are possible over the waters Wednesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1228 PM EST Sun Nov 27 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated instances of wind damage are possible from strong winds
Wednesday through Thursday, especially over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-281730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1228 PM EST Sun Nov 27 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A line of showers and storms has the potential to produce a few
damaging wind gusts along and west of the Allegheny Front this
afternoon.

A Wind Advisory is in effect for western Grant, western
Pendleton, and western Highland Counties through tonight.
Isolated instances of wind damage are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated instances of wind damage are possible from strong winds
Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
November 27, 3:25 PM EST
Where
Garrett County, 0.13 mi N of Mtn Lake Park
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.402, -79.380

Several trees were blown down around Mountain Lake Park, including onto a house and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058248.